Jump to content

Mestinon and Muscle weakness


Jenn202
 Share

Recommended Posts

I know Mestionon has been discussed a lot on here lately but I am wondering who here specifically experienced muscle weakness while taking it?

I still have not tried it b.c for some reason my gut keeps telling me not too.

I have very strong leg muscles and work out quite a bit and cannot and do not want on any level for my muscles to become weak....

The side effects just seem so scary.

I see My POTS dr this week so I will run all this by him also, but just curious about this reaction?

Oh forgot to add I have an ulcer which effects me frequently... and I know this can also cause stomache problems?

Link to comment
Share on other sites

Jenn,

Just a thought. When I was prescribed it, my doctor knew that I was sensitive to meds, so he prescribed the liquid form of the medicine so I could take a really small dose.

BTW, I didn't take it past the first baby dose because it gave me a headache. But I may need to try it again in the future because I have Myastehnia Gravis as well as POTS.

Link to comment
Share on other sites

I think you should definately discuss your concerns with your Dr.

We are all so different that I think you will find a wide variety of people who had different symptoms and benefits from the med.

If it helps you feel any better about it, Mestinon is a short acting medication so maybe you could take it on a "light" day when you have little planned and can just hang out.

Personally, I am very sensitive to medications. Mestinon for me gave me bad muscle twitches and weakness on a very small dose and I just didn't do well on it. Having said that, it also wasn't horrible taking it either because it is short acting so within a few hours I was "ok" again and I knew within a few days that the medication wasn't for me.

Link to comment
Share on other sites

Well like the others mentioned, it cause problems for some people that it doesn't for others. I tried it about a month ago, but I had to stop. I had no problem with muscle weakness. The problem I had was with nausea. It was so bad I really didn't eat the whole time I was on it. But the strangest reaction for me was that when I took it I would become bradycardic. Which is crazy for me, because I rarely have a resting HR of under 90. The pharmasist said that it can have a moderate interaction with the digoxin I am on, but that it was still really weird to have the reaction I had. I was also really light headed and hypotensive. But I would talk to your doctor, and maybe just start with a really really small dose and titrate up if you don't have any side effects. But if your gut tells you it won't work, then you need to listen to that to. I had that same feeling with midodrine. I tried it 4 different times, each time working up to a higher dose. Each time it just made me feel worse and gave me bad headaches. So I think you have to reach a balance between trying new meds and listening to your body at the same time.

Link to comment
Share on other sites

My husband has really strong legs and it has not affected them. Mestinon is working well for him and it will be interesting over the next few weeks to see if it also works for his twin brother who has just begun taking it. One peculiarity of Mestinon is that too much of the medication can bring on the same symptoms that is is prescribed for - muscle weakness. He has settled into taking 2 60mg tablets per day and sometimes a third if he has to work really late.

We were also told that you would know fairly quickly if the drug was going to work for you or not so for us it was an easy decision to try it. He did have some muscle twitching during the night when first beginning the medication but that went away after the first two nights. Fortunately he has not noticed any other side effects.

Link to comment
Share on other sites

Thank you for the replies! I know that meds are so individual so its hard for us to predict.....

I am still thinking about it...... Will bring it up to my POTS DR this week also......

Thanks again, it helped to hear how some of you did/are doing on it :)

Link to comment
Share on other sites

I am trying it now. I started over a month ago with tiny doses and have just now worked up to the starting does of 1/2 pill twice a day.

It hasn't bothered me yet, nor has it helped--well there has been one change . . . constipation! I am taking metamucil twice a day without much help. I have such odd reactions to drugs. Everyone else says mestinon causes their bowels to move faster, but not this girl.

I am going to just keep on with the starting dose for a couple of weeks at least then try to increase it again.

Has anyone else had constipation with it?

Link to comment
Share on other sites

I have tried Mestinon twice and have found after 3 days of headaches and nightmares, it did not help. It did give me more muscle weakness and I found I was getting too wobbly to walk very far at all, which really bugs me. I am becoming very unfit so not sure if it is totally related to Mestinon. It pushes my heartrate up, but do not get any more energy, just feel as bad, if not worse.

I am on 10mg only and could only tolerate 2 doses per day.

Hope it works out for you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...